Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Plastic Surgery for Lipoatrophy
Sep 26, 2006

Hey, Dr. Frascino, I'm an HIV specialist in NZ and one of my patients was asking me about the use of hyaluronic acid to pad areas of lipoatrophy. I can't find good literature comparing different products in terms of duration of benefit, side effects, etc. Cheers, mate. Keep up the good work! Leo

Response from Dr. Frascino

Hi Leo,

Hyaluronic Acid (trade names Restylane, Perlane and Hylaform) is a natural substance found in human connective tissues. The three trade names listed above are synthetic versions of hyaluronic acid and have been designed to prevent rapid breakdown by the body. The advantages of hyaluronic acid as a facial filler include:

1. Durability: data shows results last 6 to 12 months in HIV-positive folks.

2. Price: it's cheaper than many other products, given that fewer "touch-ups" are needed.

3. Reversibility: it can easily be removed in the event of side effects or dissatisfaction with the end results.

Disadvantages include:

1. Post-injection recovery can be uncomfortable.

2. Large volumes are needed for patients with moderate-to-severe facial lipoatrophy.

3. Costs in the U.S. are approximately $1,500 per visit, depending on the brand and volume administered.

Leo, I'd also suggest you check out the information in The Body's new Lipoatrophy Resource Center that can be easily accessed under the Quick Links section on The Body's homepage.

Be well.

Dr. Bob



Previous
WOOOO HOOOOOO!!
Next
I am a man of my word - Donation

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement